Alert archive / South Carolina / Wind Advisories in 2024

Wind Advisory 7, NWS Columbia, SC

October 9, 202412 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this wind advisory at Oct 9, 2024, 1:35 PM EDT for 12 counties in South Carolina; 5 counties in Georgia. It took effect at Oct 10, 2024, 4:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2024, 1:35 PM EDT (17:35 UTC)
In effect from
Oct 10, 2024, 4:00 AM EDT
Expired
Oct 10, 2024, 4:32 PM EDT
In force
13 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Edgefield County, SC, Lexington County, SC, McCormick County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS72 KCAE 091735
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
135 PM EDT Wed Oct 9 2024

GAZ040-063>065-077-SCZ018-025>028-030-031-035-037-038-041-135>137-
100915-
/O.NEW.KCAE.WI.Y.0007.241010T0800Z-241011T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-
Saluda-Lexington-Richland-Aiken-Sumter-Barnwell-Calhoun-Clarendon-
Bamberg-Northwestern Orangeburg-Central Orangeburg-Southeastern
Orangeburg-
Including the cities of Thomson, Waynesboro, Oak Grove, Manning,
Saluda, Eutawville, Augusta, Blackville, Aiken, Santee, Red Bank,
Seven Oaks, Ridge Spring, Lincolnton, Evans, Edgefield,
Branchville, Barnwell, Holly Hill, Neeses, Murphys Estates,
Denmark, Orangeburg, Johnston, St. Matthews, McCormick,
Brookdale, Summerton, Columbia, Springfield, Lexington, Martinez,
Cayce, Bamberg, North, Batesburg-Leesville, North Augusta, West
Columbia, Elloree, Williston, Clarks Hill, Bowman, and Sumter
135 PM EDT Wed Oct 9 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT THURSDAY...

* WHAT...Northeast winds 10 to 20 mph with gusts up to 35 mph 
  expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 4 AM to 8 PM EDT Thursday.

* IMPACTS...These wind gusts could cause trees damaged or leaning 
  due to Helene to fall, resulting in isolated power outages across 
  the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
3 follow-up statements
387 
WWUS72 KCAE 100630
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
230 AM EDT Thu Oct 10 2024

GAZ040-063>065-077-SCZ018-025>028-030-031-035-037-038-041-135>137-
101900-
/O.CON.KCAE.WI.Y.0007.241010T0800Z-241011T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-
Saluda-Lexington-Richland-Aiken-Sumter-Barnwell-Calhoun-Clarendon-
Bamberg-Northwestern Orangeburg-Central Orangeburg-Southeastern
Orangeburg-
Including the cities of North Augusta, Saluda, McCormick, Cayce,
Branchville, Brookdale, St. Matthews, Evans, Johnston, Augusta,
Denmark, Martinez, Red Bank, Bamberg, North, Oak Grove,
Blackville, Bowman, Thomson, Elloree, Batesburg-Leesville,
Edgefield, Columbia, Barnwell, Summerton, Ridge Spring, Clarks
Hill, Springfield, Murphys Estates, Eutawville, Seven Oaks,
Santee, Waynesboro, West Columbia, Manning, Neeses, Lincolnton,
Williston, Holly Hill, Aiken, Orangeburg, Lexington, and Sumter
230 AM EDT Thu Oct 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northeast winds 10 to 20 mph with gusts up to 35 mph 
  expected.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...These wind gusts could cause trees damaged or leaning 
  due to Helene to fall, resulting in isolated power outages across 
  the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

PL
078 
WWUS72 KCAE 101617
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1217 PM EDT Thu Oct 10 2024

GAZ040-063>065-077-SCZ018-025>028-030-031-035-037-038-041-135>137-
110000-
/O.CON.KCAE.WI.Y.0007.000000T0000Z-241011T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-
Saluda-Lexington-Richland-Aiken-Sumter-Barnwell-Calhoun-Clarendon-
Bamberg-Northwestern Orangeburg-Central Orangeburg-Southeastern
Orangeburg-
Including the cities of Cayce, Manning, Branchville, Evans, Ridge
Spring, Denmark, Saluda, Seven Oaks, Lexington, Brookdale,
Blackville, Summerton, Johnston, McCormick, Aiken,
Batesburg-Leesville, Springfield, Waynesboro, Augusta, Red Bank,
North Augusta, Santee, North, Orangeburg, Edgefield, Martinez,
Clarks Hill, Holly Hill, Murphys Estates, Columbia, Thomson,
Barnwell, Williston, Elloree, St. Matthews, Lincolnton,
Eutawville, Oak Grove, Sumter, Bowman, Bamberg, Neeses, and West
Columbia
1217 PM EDT Thu Oct 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northeast winds 10 to 20 mph with gusts up to 35 mph 
  possible.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...These wind gusts could cause trees damaged or leaning 
  due to Helene to fall, resulting in isolated power outages across 
  the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CJR
973 
WWUS72 KCAE 102032
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
432 PM EDT Thu Oct 10 2024

GAZ040-063>065-077-SCZ018-025>028-030-031-035-037-038-041-135>137-
102145-
/O.CAN.KCAE.WI.Y.0007.000000T0000Z-241011T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-
Saluda-Lexington-Richland-Aiken-Sumter-Barnwell-Calhoun-Clarendon-
Bamberg-Northwestern Orangeburg-Central Orangeburg-Southeastern
Orangeburg-
Including the cities of Saluda, Santee, Columbia, Eutawville, Oak
Grove, West Columbia, Ridge Spring, Red Bank, Waynesboro,
Lincolnton, Lexington, McCormick, Denmark, Orangeburg, Johnston,
Barnwell, St. Matthews, Batesburg-Leesville, North Augusta,
Manning, Sumter, Holly Hill, Evans, North, Thomson, Neeses,
Branchville, Brookdale, Williston, Blackville, Edgefield, Clarks
Hill, Springfield, Augusta, Seven Oaks, Bowman, Aiken, Summerton,
Cayce, Bamberg, Martinez, Murphys Estates, and Elloree
432 PM EDT Thu Oct 10 2024

...WIND ADVISORY IS CANCELLED...

Post tropical cyclone Milton has moved far enough away from the 
southeast U.S. coast that the winds associated with the low across 
the area are now below advisory levels.

$$

FA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this wind advisory went out at Oct 9, 12:55 PM EDT, 40 minutes earlier.

Area forecast discussion, Oct 9, 12:55 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1255 PM EDT Wed Oct 9 2024

.SYNOPSIS...
A cool, dry air mass will spread into the region this week.
Temperatures will be below normal temperatures by Friday with
seasonable weather into the weekend. Milton will remain well
southeast of the area but may still result in breezy conditions
across the region Thursday. Temperatures are expected to fall to
below normal with cool nighttime temperatures. Dry weather and
near or below normal temperatures are favored through the long
term.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Messages:

- Calm weather expected through tonight.

Increasing pressure gradient over the area as surface high
pressure digs in from the north and impinges on the broad area
of low pressure to the south will drive some increasingly gusty
winds this afternoon; gusts 15-20 mph possible. Winds will
weaken a bit overnight before strengthening early Thursday
morning. Thanks to the digging surface high and cold-dry
advection, temps will only top out in the mid-70's across the
area today. Low temps will be impeded a bit by wind driven
mixing, but still, lows will fall into the mid-50's again.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Key Message(s):

- Wind gusts around 30 mph possible through the afternoon.

Upper trough over eastern Canada and New England will move off
the coast. Surface ridge over the Ohio Valley will begin
building southwest across the area with weak cold advection
through the early afternoon with northeast flow. The air mass
will be quite dry with deeper moisture confined to the coastal
plain. Deterministic and ensembles indicate the precipitable
water will fall to around 0.5 inches or a little lower by
afternoon.By afternoon precipitable water expected to be around
0.50 inches or lower. Cool afternoon temps in the 70s. Cold
advection overnight with mixing in the boundary layer. Guidance
is consistent with lows in the mid to upper 40s.

Hurricane Milton is expected to move east across central Florida
into the Atlantic. The effects from the storm will be minimal
across the area. However with the ridge to the north and the
Hurricane off the east coast of Florida, breezy conditions
expected to develop mid morning through the afternoon with the
highest gusts in the southeast Midlands and CSRA. Wind gusts
will generally range from 20 to 30 mph on Thursday afternoon
with some potential for gusts to 35 mph suggested by the HREF
(most aggressive) and GFS. Ensembles appear lower in the
distributions. Typically, these conditions would only be
concerning for recreation over area lakes. However, given the
number of trees in the CSRA and western Midlands that are
damaged or hung up on other trees/objects it's possible that
those gusts could dislodge additional trees and exacerbate the
power outages or travel issues over this area. However this is
uncertain since there is limited historical precedent to turn to
in terms of the damage over this area. A Lake Wind Advisory or
potentially an impacts- based Wind Advisory may be needed.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Key Message(s):

-Dry weather and near or below normal temperatures expected

Ensembles are in pretty good agreement through the weekend with
deep trough exiting the east coast over the weekend with ridge
out west and dry northwest flow aloft. Surface ridge building
over the area through the weekend. Favorable radiational cooling
conditions Friday night into Saturday morning so lowered low
temps a bit and expect mainly mid 40s for low temps. Seasonable
over the weekend with upper heights rising just a tad. Re-
enforcing cooler air early next week as another anomalously deep
upper low moves into the eastern CONUS. Some question as to any
increase in moisture by Tuesday for showers as a cold front
moves into the area. NBM pops remain quite low, so continued the
dry and cool forecast through mid week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR expected through the period.

VFR vsby and cigs expected through the period with some
overspreading mid-level cloud cover from the south. Winds will
steadily increase this afternoon, with gusts up to 20 mph
possible this afternoon out of the northeast. Winds will weaken
a bit overnight before increasing late tonight and tomorrow
morning. Gusty northeast winds expected again Thursday, but with
gusts over 30 mph likely for all TAF sites.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected through the end of the week outside of some breezy
winds Thursday afternoon.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...

Nearby

Wind Advisories in South Carolina, 2024Wind Advisories in Georgia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.